Alert archive / Michigan / Frost Advisories in 2016

Frost Advisory 3, NWS Detroit, MI

May 14, 201615 counties in Michigan

NWS Detroit, MI issued this frost advisory at May 14, 2016, 3:33 PM EDT for 15 counties in Michigan. It took effect at May 15, 2016, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 14, 2016, 3:33 PM EDT (19:33 UTC)
In effect from
May 15, 2016, 2:00 AM EDT
Expired
May 15, 2016, 8:00 AM EDT
In force
6 hr
Issued by
NWS Detroit, MI

Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI

The radar

The Detroit radar (KDTX), 38 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2016-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2016-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-222 m²/s²
0-3 km storm-relative helicity
-107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WWUS73 KDTX 141933
NPWDTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
333 PM EDT SAT MAY 14 2016

MIZ047-048-053-151200-
/O.UPG.KDTX.FZ.A.0001.160515T0600Z-160515T1200Z/
/O.NEW.KDTX.FR.Y.0003.160515T0600Z-160515T1200Z/
MIDLAND-BAY-SAGINAW-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...SAGINAW
333 PM EDT SAT MAY 14 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY.
THE FREEZE WATCH IS NO LONGER IN EFFECT. 

 * TEMPERATURES DROPPING TO THE LOWER TO MIDDLE 30S RESULTING IN
   SOME AREAS OF FROST.

IMPACTS...

 * SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF LEFT
   UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MIZ049-054-055-060>063-068>070-075-082-151200-
/O.NEW.KDTX.FR.Y.0003.160515T0600Z-160515T1200Z/
HURON-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-LENAWEE-
INCLUDING THE CITIES OF...BAD AXE...CARO...SANDUSKY...OWOSSO...
FLINT...LAPEER...PORT HURON...HOWELL...PONTIAC...WARREN...
ANN ARBOR...ADRIAN
333 PM EDT SAT MAY 14 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY.

HAZARDOUS WEATHER...

 * TEMPERATURES DROPPING TO THE LOWER TO MIDDLE 30S RESULTING IN
   SOME AREAS OF FROST.

IMPACTS...

 * SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF LEFT
   UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MR

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this frost advisory went out at May 14, 1:02 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 14, 1:02 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
102 PM EDT SAT MAY 14 2016

.AVIATION...

Main aviation story is wind for this afternoon and evening. Most
areas continue from the northwest at 15 gusting 25 knots... although
winds shoud diminish slowly into the early evening as mixing
abates. Similarly, latest radar showing increasing coverage of
convective shower activity with minimal visibility restrictions
for this afternoon. This activity should weaken and diminish as
we lose afternoon heating. Cloud bases will continue at 3-4kft
before spreading into more of a mid deck. Some breaks into a
scattered deck possible later tonight before we fill in again with
daytime heating tomorrow.

At DTW... Long duration northwest flow will back slightly towatd
westerly overnight and decrease in speed as mixing decreases.
Numerous showers in the vicinity of the terminal should continue
through late afternoon with minimal restrictions in visibility.
These should end around 22z. Lingering mid level cloud will
persist through most of the night but likely at or above 5kft.

//DTW Threshold Probabilities...

* High for ceiling 5000 ft or less through this afternoon. High for
  ceiling at or above 5000 ft overnight.

* High for wind gusts as high as 25 knots from 300-320 during the
  afternoon.

&&

.PREV DISCUSSION...
Issued at 1051 AM EDT Sat May 14 2016

UPDATE...

SE Michigan now firmly entrenched in deep layer cold air advection
within an existing firm/gusty northwest gradient.  Overall
temperature curve evolving as would be expected, with the additional
wind contribution leaving a lousy day by mid-May standards.  Peak
values likely not topping out much above the 50 degree mark this
afternoon.  Attention this afternoon on the the prospects for
renewed diurnally enhanced shower production.  Sizable increase in
lapse rates and the overall underlying upward vertical motion
field moving forward today, given a progressively cooling mid
level thermal profile and existing moist cyclonic flow. Recent
hi-res model output maintain a solid coverage of late day
development, particularly for areas north of the I-96 corridor.
Upstream radar trends certainly support this projection. Heavier
showers will carry the potential to generate some graupel as well,
given supportively low freezing levels. Overall forecast in good
shape, minor update forthcoming to simply adjust temperatures
based on near term trends.

PREV DISCUSSION...
Issued at 333 AM EDT Sat May 14 2016

DISCUSSION...

There are some fairly anomalous large scale features for mid May
across central and eastern noam, starting with a 534dm closed 500mb
low just north of Lake Superior. The degree of cold air associated
with this low filtering into nrn Minnesota and wrn Upper Michigan is
equally impressive for mid May, with 850mb temps down to -10C.
Within the base of this upper low, a 120 knot upper jet is now
diving into the Ohio Valley. Divergence within the exit region of
this jet and ongoing strong mass adjustments ahead of a mid level
trough axis now taking on a negative tilt as it pushes across srn
Lake Michigan is supporting widespread rain across the forecast
area. Sfc low development is also occurring along the associated cold
front now moving across Lower Mi. This sfc low will deepen as it
tracks across metro Detroit during the predawn hours. An added
increase in the isallobaric component in the wake of the sfc low and
potential for some non convective downbursts suggest some short
duration gusty winds are possible early this morning.

The widespread rain will exit the forecast area between 10Z and 14Z
as the large scale ascent moves east. A brief period of subsidence
in the wake of the mid level trough axis will support a break in
showers during the late morning into early afternoon. Shallow post
frontal cold air advection will drop temps into the 40s during the
course of the morning. The depth of cold air will increase during
the day, leading to deepening mixing depths. Lingering moisture will
support fairly extensive diurnal clouds, with the growing convective
cloud depths supporting decent coverage of showers by mid/late aftn.
Some of these showers may produce some gusty winds and graupel given
the steep low level lapse rates and low freezing levels. The
persistent cold air advection during the day, cloud cover and
showers will suppress what boost can be given from daytime heating,
suggesting highs may struggle into the low to mid 50s today.

By Sunday morning, 850mb temps are forecast to drop down toward -7
to -8C. The current water vapor loop shows a fairly robust short
wave over Manitoba circulating around the parent upper low. This
wave will track across cntrl/srn lower Mi tonight and should sustain
some degree of cloud cover. A little deeper moisture is forecast
across the thumb region, which combined with steepening mid level
lapse rates will support a chance of showers across at least the
thumb. The degree of cold air suggests precip type tonight as either
all snow or a mix. The potential cloud cover and gradient, which
will hold winds up, casts serious doubt as to whether locations will
be able to drop below freezing. So attm the freeze watch will remain
in place for the tri cities.

The upper low will rotate east of the region on Sunday. Lingering
low level cold air will however support another cool day with highs
in the low to mid 50s. The moisture depth will be much lower, so
coverage of any diurnal showers will be less than today. There will
be a period of good radiational cooling Sun night which may allow
some frost to develop. Low level warm air advection will kick
overnight, which again leads to some uncertainty as to how well
conditions will radiate. The low level warm air advection will carry
into Monday and will support high temps back into the 60s. Another
upper low is forecast to drop into the nrn Great Lakes from the
Hudson Bay region on Monday. The medium range model suite continue
to suggest this system weakening as it rotates into the region early
next week. It is still forecast to drive a cold front across srn
Michigan late Mon into Monday night, supporting a chance for
showers. This system will not have nearly the degree of cold air
with it as this weekends system. So temps will only average slightly
below normal early in the week. A moderating trend will support
temps returning toward seasonal averages by the end of the forecast
period.

MARINE...

The low pressure system will be exiting the southern basin of Lake
Huron this morning into Ontario. In the wake of the strong cold
front, winds will ramp up quickly. The location of the low will lead
to northwesterly flow across Lake Huron with more westerly flow
further south over Lakes Erie and St Clair. Widespread wind gusts to
around 25 knots has lead to Small Craft Advisories being issued for
the majority of nearshore zones today and tonight. Colder air and a
favorable fetch over the north half of Lake Huron will lead to
higher gusts which should reach gale force this afternoon and
evening. A Gale Warning is in effect to account for this. Gusty
northwesterly flow will continue into Sunday but high pressure
building into the southern and western Great Lakes will weaken the
gradient and limit wind gust potential thus there are no headlines
in effect at this time.

&&

.DTX Watches/Warnings/Advisories...
MI...Freeze Watch from late tonight through Sunday morning FOR MIZ047-
     048-053.

Lake Huron...Small Craft Advisory until 4 PM EDT Sunday FOR LHZ421-441>443.

     Gale Warning until midnight EDT tonight FOR LHZ361-362.

Lake St Clair...NONE.
Michigan waters of Lake Erie...Small Craft Advisory until 10 PM EDT this evening FOR LEZ444.

&&

AVIATION.....05
UPDATE.......MR
DISCUSSION...SC
MARINE.......DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 14, 4:00 AM EDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 AM EDT SAT MAY 14 2016

MIZ047-048-053-150800-
MIDLAND-BAY-SAGINAW-
400 AM EDT SAT MAY 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FREEZE WATCH REMAINS IN EFFECT. PLEASE REFER TO THE LATEST
URGENT WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ049-054-055-060>063-068>070-075-076-082-083-150800-
HURON-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-
OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
400 AM EDT SAT MAY 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-150800-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
400 AM EDT SAT MAY 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

GALE WARNINGS AND SMALL CRAFT ADVISORIES ARE IN EFFECT FOR MUCH OF
THE MARINE AREAS. PLEASE REFER TO THE LATEST MARINE FORECASTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL CRAFT ADVISORY CONDITIONS WILL PERSIST OVER THE NEARSHORE
WATERS OF LAKE HURON INTO SUNDAY AFTERNOON. PLEASE REFER TO THE
NEARSHORE MARINE FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

SC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:13 AM EDTSpecial Weather StatementDTXLenawee, Livingston, Washtenaw62 min
May 14, 4:52 AM EDTSpecial Weather StatementDTXGenesee, Lenawee, Livingston, Monroe, Oakland, Washtenaw68 min
May 14, 5:17 AM EDTSpecial Marine WarningDTX88 min
May 14, 5:23 AM EDTSpecial Weather StatementDTXLapeer, Macomb, Monroe, Oakland, Washtenaw, Wayne52 min

Nearby

Frost Advisories in Michigan, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.